EuroIntervention PCRonline - Connecting with the community

Clinical research

Relation between clopidogrel discontinuation and early cardiovascular events after percutaneous coronary intervention with drug-eluting stents

Department of Internal Medicine, Division of Cardiology, Washington Hospital Center, Washington, DC, USA

Aims: Clopidogrel discontinuation after percutaneous coronary intervention (PCI) with drug-eluting stent (DES) implantation has been reported to correlate with stent thrombosis. Whether these events are a consequence of the rebound phenomenon or a lack of protection in unhealed vessels is unclear. This study aimed to determine the link between clopidogrel cessation and cardiovascular events after PCI with DES.

Methods and results: The population included 1,903 patients who underwent PCI with DES implantation from 2003 to 2007. We compared patients who stopped their clopidogrel within the first month (group 1, n=97), from one to six months (group 2, n=344), from six to 12 months (group 3, n=468), and after 12 months (group 4, n=994) following the PCI. In each group, the composite of death, myocardial infarction and stent thrombosis at 30 days and between 31 and 60 days after clopidogrel cessation was indexed. Baseline characteristics were similar among groups. The event rate observed in the 0-30 day interval following cessation was higher only in group 1 (5.2%) compared to all other groups: 1.2% (group 2), 0.9% (group 3) and 0.6% (group 4) (p=0.004). The event rates from 31 to 60 days following cessation were low and similar among the four groups. When the elapsed time between the index PCI and the clopidogrel cessation was analysed as a continuous variable, the probability of events occurring within the first 30 days became similar to that observed in the 31-60 day interval following cessation after a minimum of 10.2 months.

Conclusions: Cardiac events seen immediately after clopidogrel cessation are not related to a rebound phenomenon, but are more likely influenced by the lack of healing at the time of cessation, which decreases over time. This increased risk related to the lack of healing seems to disappear after 10.2 months.

– OR –